Alert archive / South Dakota / Flash Flood Warnings in 2006

Flash Flood Warning 10, NWS Sioux Falls, SD

August 18, 2006Lincoln County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Aug 18, 2006, 12:43 PM CDT for Lincoln County, South Dakota. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2006, 12:43 PM CDT (17:43 UTC)
Expired
Aug 18, 2006, 2:45 PM CDT
In force
2 hr
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Lincoln County, SD

The radar

The Sioux Falls radar (KFSD), 22 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 12:55 PM CDTFLASH FLOODTea, SDSTREET FLOODING...WATER RUNNING DEEPER THAN THE CURBS IN TEA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 181745
FFWFSD
SDC083-181945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1243 PM CDT FRI AUG 18 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 245 PM CDT

* AT 1237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED VERY HEAVY RAINFALL RATES OF 1 TO 3 INCHES PER 
  HOUR FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  HARRISBURG...TEA AND THE SOUTHERN SIOUX FALLS METRO AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN 
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE 
AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4350 9688 4324 9686 4324 9657 4349 9656

$$

MG
1 follow-up statement
000 
WGUS73 KFSD 181822
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
120 PM CDT FRI AUG 18 2006

SDC083-181945-
LINCOLN SD-
120 PM CDT FRI AUG 18 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR 
NORTHERN LINCOLN COUNTY...

BETWEEN 1255 AND 115 PM CDT...TRAINED WEATHER SPOTTERS REPORTED 
THUNDERSTORMS PRODUCING FLASH FLOODING OF STREETS AND URBAN AREAS IN 
TEA AND HARRISBURG.

ADDITIONAL RAINFALL AMOUNTS OF 0.5 TO 1.5 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 245 PM CDT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN 
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE 
AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4350 9688 4324 9686 4324 9657 4349 9656

$$

MG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 4:10 AM CDT, 8 hours 33 minutes earlier.

Area forecast discussion, Aug 18, 4:10 AM CDT, 8 hours 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 AM CDT FRI AUG 18 2006

.DISCUSSION...
MAIN CONCERN TODAY IS EVOLUTION OF CONVECTION OVER THE NEXT 24
HOURS. THERE IS A WEAK WAVE MOVING ACROSS NORTHERN SOUTH DAKOTA
EARLY THIS MORNING. LOTS OF CONVECTION ASSOCIATED WITH THIS WAVE BUT
WITH STABLE AIR IN PLACE OVER THE AREA AND THE DEEPER CONVERGENCE
NORTH AND WEST...CONVECTION HAS BEEN UNABLE TO REACH HURON.
EXPECTATION IS THAT THIS CONVECTION WILL CONTINUE TO STRUGGLE TO
OVERCOME STABLE AIR OVER THE REGION AND HAVE ONLY CHANCE POPS EARLY
THIS MORNING AROUND HURON AND CHAMBERLAIN. MEANWHILE...MORE
CONVECTION HAS DEVELOPED IN EASTERN NEBRASKA AND WESTERN IOWA NEAR
THE LEADING EDGE OF MORE UNSTABLE AIR AND AHEAD OF A WEAKER WAVE
MOVING ON SOUTHERLY EDGE OF WESTERLIES. WITH 500 MB FLOW
BACKING...THIS CONVECTION SHOULD MOVE NORTHEAST AND THEN BEGIN TO
SLOWLY TURN EAST AS IT MOVES TOWARD HIGHWAY 20. WHILE THE HEAVIEST
PRECIP IS EXPECTED TO REMAIN SOUTH OF HIGHWAY 20...A FEW STORMS
COULD FOLLOW THE INCREASING MID LEVEL INSTABILTY NORTH. BASED ON
MOVEMENT OF BOTH WAVE AND CONVECTION...EXPECTATION IS THAT STORMS
WILL REMAIN SOUTHEAST OF A SPENCER TO SIOUX CITY LINE THIS MORNING
AND SHOULD MOVE EAST OF STORM LAKE AROUND NOON. ISOLATED STORMS HAVE
ALSO BEGUN TO DEVELOP NEAR THE NEBRASKA BORDER BUT WITH ONGOING
CONVECTION IN VICINITY OF I80...THESE STORMS ARE EXPECTED TO REMAIN
ISOLATED THIS MORNING.

FOR THE REMAINDER OF THE FORECAST FOLLOWED THE GFS WHICH CONTINUES
TO HAVE A BETTER DEPICTION OF THE MID LEVEL WAVE EVOLUTION. THIS IS
A FASTER AND SOMEWHAT DRIER SOLUTION THAN THE WRF. MUCH STRONGER
WAVE APPROACHES THIS AFTERNOON. THE INVERTED TROUGH ALSO MOVES EAST
OF THE MISSOURI RIVER BY 18Z EXTENDING FROM HURON TOWARD
CHAMBERLAIN. EVEN THOUGH INSTABILITY WILL BE LIMITED DUE TO CLOUDS
WHICH WILL KEEP TEMPS IN THE 70S TO LOWER 80S...NO CAP EXISTS AND
THE INTERACTION OF THE INVERTED TROUGH AND UPPER WAVE SHOULD RESULT
IN CONVECTIVE DEVELOP NORTH OF CHAMBERLAIN BY EARLY AFTERNOON. THESE
STORMS WILL MOVE ALONG AND NORTH OF INTERSTATE 90 THROUGH THE
AFTERNOON REACH INTERSTATE 29 LATE THIS AFTERNOON. FAIRLY CERTAIN
MOST AREAS ALONG AND NORTH OF I90 WILL SEE SOME PRECIP SO HAVE 60 TO
70 POPS. HOWEVER...WITH THE UPPER DYNAMICS MUCH WEAKER SOUTH OF
I90...THERE IS A QUESTION OF HOW WIDESPREAD PRECIP WILL BE. IN
FACT...AS THE AFTERNOON GOES ON EXPECT THAT CONVECTION WILL
REDEVELOP IN NORTHERN KANSAS OR SOUTHERN NEBRASKA. THIS SHOULD
ORGANIZE INTO A FAIRLY LARGE MCS WHICH WILL ACT TO SUPPRESS
CONVECTION FARTHER NORTH THROUGH SUBSIDENCE AND CUTTING OFF OF
MOISTURE. THIS WILL MEAN AS CONVECTION PROGRESSES EAST IT MAY BEGIN
TO WEAKEN ON THE SOUTHERN PERIPHARY BY LATE AFTERNOON OR EARLY
EVENING. IN FACT...THERE IS A CHANCE THAT MOST CONVECTION IN THE
VICINITY OF HIGHWAY 20 COULD COMPLETELY DISSIPATE BY THE TIME IT
MOVES EAST OF THE BIG SIOUX RIVER. THEREFORE KEPT AFTERNOON/EVENING
POPS IN MOST OF NW IA AT 30 OR 40 WITH 40 TO 50 NEAR THE NEBRASKA
AND SOUTH DAKOTA BORDER.

THIS CONVECTION SHOULD MOVE EAST OF THE AREA AFTER MIDNIGHT WITH
SKIES SLOWLY CLEARING. NO PRECIPITATION IS THEN FORESEEN THROUGH
EARLY NEXT WEEK. MUCH DRIER AND COOLER AIR WILL MOVE IN OVERNIGHT
AND INTO SATURDAY. WITH SOME RESIDUAL MOISTURE EXPECTED...ESPECIALLY
EAST OF I29...AND RELATIVELY COLD 850 TEMPS...EXPECT THAT SUNSHINE
WILL BE SOMEWHAT SELF DESTRUCTIVE SATURDAY AFTERNOON AND KEPT SKIES
PARTLY CLOUDY.  THIS WILL ALSO MEAN HIGH TEMPERATURES WILL GENERALLY
BE IN THE 70S.  THESE CLOUDS WILL RAPIDLY DISSIPATE ON SATURDAY
EVENING SETTING UP A GOOD RADIATION NIGHT FOR MUCH OF THE AREA SO
LOWS SHOULD FALL INTO THE 50S. ON SUNDAY...THE COLDEST AIR MOVES
EAST AND WITH LITTLE MOISTURE...SKIES SHOULD BE MOSTLY SUNNY. TEMPS
WILL BE A FEW DEGREES WARMER THAN SATURDAY.  MORE WIND AND A SLOW
INCREASE IN MOISTURE ON SUNDAY NIGHT WILL HELP KEEP MIN TEMPS IN THE
MID 50S TO LOWER 60S.

GFS DOES SHOW A FRONT MOVING THROUGH THE AREA MONDAY NIGHT AND
TUESDAY. DID NOT ADJUST FORECAST AT THIS TIME AS THERE IS
UNCERTAINTY IF THIS FRONT WILL MOVE SOUTHWARD THIS QUICKLY.

&&

.AVIATION...
LOW CEILINGS WILL ONCE AGAIN BE A PROBLEM THIS MORNING...WITH
WIDESPREAD IFR CONDITIONS THROUGH THE MORNING HOURS...LINGERING INTO
THE AFTERNOON OVER MUCH OF THE AREA. ALSO AREAS OF LIFR ARE EXPECTED
THROUGH 14Z BEFORE CEILINGS BEGIN TO INCREASE. VISIBILITIES WILL
ALSO BE REDUCED DOWN TO AROUND 2 SM ACROSS MUCH OF THE AREA...AND
WILL BE AS LOW AS 1/4 SM IN PARTS OF NW IA EARLY THIS MORNING.
THUNDERSTORMS WILL ALSO BE POSSIBLE IN NW IA DURING THE MORNING AND
EARLY AFTERNOON HOURS. A COLD FRONT WILL MOVE ACROSS ERN SD THIS
EVENING BRINGING A CHANCE OF THUNDERSTORMS...WITH THE BE CHANCE IN
NE SD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

SCHUMACHER/LIEBL
Hazardous weather outlook, Aug 18, 11:30 AM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1130 AM CDT FRI AUG 18 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1130 AM CDT FRI AUG 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A LINE OF THUNDERSTORMS WILL MARCH SOUTHEASTWARD THROUGH THE
VERMILLION...SIOUX CITY AND LE MARS AREA DURING THE MIDDAY AND
AFTERNOON HOURS. THERE IS A SLIGHT RISK THAT A SEVERE STORM COULD
HAPPEN...WITH WINDS OF 60 MPH AND HAIL UP TO THE SIZE OF PENNIES
POSSIBLE.

ELSEWHERE...GENERAL THUNDERSTORMS ARE PROBABLE...DECREASING IN
COVERAGE ALONG AND WEST OF THE JAMES RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM 11 AM TO 4 PM AROUND SIOUX
CITY
AND SURROUNDING VICINITY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 18, 9:25 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 AM CDT FRI AUG 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     TSTM WND GST     14 W HITCHCOCK          44.63N 98.69W
08/18/2006  E60 MPH          BEADLE             SD   TRAINED SPOTTER

            VISIBILITY NEAR 150 FEET DUE TO WIND AND HEAVY RAIN.

&&

MJF
Local storm report, Aug 18, 9:47 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
947 AM CDT FRI AUG 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HAIL             4 S KIMBALL             43.69N 98.96W
08/18/2006  M0.75 INCH       BRULE              SD   PUBLIC

&&

MJF
Local storm report, Aug 18, 9:57 AM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
957 AM CDT FRI AUG 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 AM     TSTM WND GST     12 N WOLSEY             44.58N 98.47W
08/18/2006  E60 MPH          BEADLE             SD   TRAINED SPOTTER

            ESTIMATED 50 TO 60 MPH WINDS AT BONILLA

&&

DMORIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:43 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld62 min
Aug 18, 9:21 AM CDTSevere Thunderstorm WarningFSDBrule39 min
Aug 18, 12:23 PM CDTSevere Thunderstorm WarningFSDLincoln, Turner52 min

Nearby

Flash Flood Warnings in South Dakota, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.